Pakistan Pharmacists Association  

Do Blood Transfusions Affect the INR?

 

Question

For our patients receiving warfarin, do blood transfusions affect the international normalized ratio (INR)?

 

The most commonly transfused blood components in the United States are packed red blood cells (RBCs), fresh frozen plasma (FFP), and platelets. FFP contains clotting factors that reverse the anticoagulant effect of warfarin and thus decrease the international normalized ratio (INR). RBCs and platelet transfusions lack clotting factors, and their routine use is not expected to alter the effect of warfarin.

Interestingly, each of these types of transfusion contains an "anticoagulant," typically one of several citrate phosphate dextrose formulations, which is added to extend the shelf-life of the blood products.A similar citrate anticoagulant is added to tubes used for venipuncture blood draws to check INR. In these blood collection tubes, citrate concentrations ≥ 3.8%, along with underfilling of tubes, have resulted in spuriously elevated INRs.The standard of care for hematology tubes is 3.2%, which avoids this dilemma.However, a review of the literature on citrate added to blood transfusions did not identify an effect on warfarin or the INR.

Although routine RBC transfusions are not expected to affect INR, massive RBC transfusion can result in increased INR even in patients not receiving warfarin. Massive transfusion is described as complete replacement of a person’s blood in a 24-hour period, a loss of 50% blood volume in less than 3 hours, or a loss of 150 mL/min in adults or 2-3 mL/kg per minute in children.The impact on INR is multifactorial:

  • Patients who receive massive transfusions may have an underlying coagulopathy from increased consumption of clotting factor (disseminated intravascular coagulation) as a result of trauma or hypoxia.
  • Patients may have disruption of the normal coagulation system, as seen with metabolic acidosis and hypothermia.
  • Transfusion of large volumes of RBCs and crystalloid fluids can eventually result in dilutional coagulopathy because these products do not contain clotting factors and platelets.It may be difficult to differentiate the cause of coagulopathy in a patient who undergoes anticoagulation with warfarin and is given a massive transfusion.

In summary, with the exceptions of massive transfusion and FFP administration, transfusions should not affect warfarin therapy or the INR.